Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Side effects of medrol, steroid medications - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   I am taking methylprednisolone for what my doctor suspects is sinusitus and bronchitis. I have been taking the medrol for two days now and have been experiencing side effects like nausea after taking this medication and now the inside of my nose is itchy like a hair is tickling the inside of my nose. I really want to stop taking this medication. Can I just quit cold turkey? I don't think I need this. PLease help.
Doctor :   hi
Doctor :   let me read what you have typed.
Doctor :   Medrol or any steroid medication is given to reduce the inflammation
Doctor :   do not stop taking it by yourself
Doctor :   report your new symptoms to your treating doctor,
User :   I have read about all of the bad side effects that this can cause and I don't think that what I have is serious enough for me to have to take this medication.
Doctor :   the Medrol might need dose reduction
Doctor :   the sinusitis and bronchitis are known to cause inflammation, and prolonged inflammation can stiffen the tissues in these structures
Doctor :   leading to
Doctor :   spasms and other problems similar to asthma
Doctor :   what other medications have been prescribed to you?
Doctor :   does your prescription contain any acid suppressors?
User :   I talked to my doctor's nurse today and she told me he said that unless I am experiencing severe discomfort I should continue taking it to the end. The funny thing is that he told me that I was supposed to only take one a day, but when I got the 6 day pack and told him that it said 6 on the first day 5 on the second day... then he told me to take it all. Doesn't sound very competent does he?
Doctor :   the medrol is given to you is in a tapering dose
Doctor :   to be taken 6 on 1st day and so on, such that on the 6th day you take only 1 tablet
Doctor :   it does not mean that you should take all tablets in the pack at a time (1 go).
Doctor :   have you followed?
User :   I was also prescribed azithromycin. Okay, intially he thought I had the flu which came out negative. I had fever, chills, aches/pains, right side of my chest sounded a little phlemy and wheezy. He said he thought I had this thing called something I can't remember which means that I had the symptoms of asthma without ever being diagnosed with asthma. I never complained about having difficulty breathing, I just said that when I exhaled lying down, it would make me cough and I would feel this rumblingsound in my chest.
Doctor :   ok
Doctor :   your symptoms could be due to 1) cough variant asthma, where only cough will be evident and not wheezing, 2) bronchitis, 3) lobar pneumonia
Doctor :   the azithromycin was given to control infection.
Doctor :   and the th eMedrol to control inflammation due to the infection
Doctor :   are your symptoms subsided now?
Doctor :   the nausea that you are having could be due to the gastritis that is induced by all the medications especially the antibiotic.
User :   So my question is, will I get any bad side effects if I quit? I will call him tomorrow to tell him I am quitting. I just don't want to have to take this pill again tonight. It makes me feel lousy. The fever is gone, the pain is gone, the coughing is still there when it gets itchy in my throat, but the side effect is worse. I have felt like this before, but never has a doctor prescribed something so serious for something I feel is almost like a cold. I read somewhere that if you take this medication for longer than three days then you need to taper off the medication (if you plan to quit it) or you could experience side effects.
User :   The symptoms have subsided, the rumbling/wheezing is minimal, although now I feel like something is itchy now in my throat. Couldn't the medication be causing this? I never felt like this before. BTW I am not usually a complainer. I have not used a site likethis before.
Doctor :   ok
Doctor :   are you there?
User :   Sorry had to repay
Doctor :   for the throat itch, do warm salt water gargling 2-3 times a day, it will soothen it.
Doctor :   yes it is fine. thanks for repayment to continue the discussion
Doctor :   did you see a general practitioner/family doctor for this problem? or did you consult ENT surgeon?
User :   So again I will ask, will I get any bad side effects if I quit after two days? I say an internist (spelling?) I promise. I didn't seem that bad. Seriously thought I had the flu. He took an x-ray. No pnemonia, but he said that I had bronchitis. He said that he didn't want me to have gone to him and got nothing out of it, so that he was going to give me some precautionary medications. aziromycin for a possible sinus infection and the medrol for what he thought sounded like the asthma without asthm thing.
Doctor :   Do you want to stop Medrol?
Doctor :   or Do you want to stop both Medrol and Azithro
Doctor :   While taking these medicines you have to keep in mind few things to avoid side effects or complaints
User :   YES. Do you think I need it. I will take the Azithro. Have no problem with that. I only experience the nausea after I take the medrol. I take the Azithro in the morning only. Plus haven't read any bad side effects with that. But the medrol seems so major. My sister said she took prednisone for an allergic reaction and only had to take half a pill. I read that is less potent than the medrol
Doctor :   I wish you listen to me and take a decision
Doctor :   You have to some things while on these medication
Doctor :   1) Enough fluids per day, as they can intense water loss from the body, the particular reason for the itchiness in the nose.
Doctor :   2) Good nutritious food, hot and less fatty
Doctor :   3) Wash the nose and mouth with warm salt water to remove the allergens causing these reactions, thrice a day
Doctor :   Now you can go back to your Doctor to ask for a better prescription ( mild steroid) if the Medrol seems bothering you.
Doctor :   Definitely an alternative is available
Doctor :   However you can continue on the Azithromycin
Doctor :   till the end of the dose
Doctor :   Did you follow ?
User :   Thank you. That is all I wanted to hear. So do I have to take the one last remaining pill tonight, or can I go to bed. It is 12:15 in the morning in Hawaii. I have been trying to look up all of this stuff all night. Bet it must be really late/or early where ever you are.
Doctor :   You can take the last pill and sleep
Doctor :   Sleep should reduce the feeling of nausea
Doctor :   Nausea is feeling that comes when when is awake
Doctor :   *one
Doctor :   Is there anything else I can help you with?
User :   Sorry, not trying to be argumentative, but if I plan to ask the doc for something less intense, Would it be okay to skip tonight?
Doctor :   Yeah, you can reason it out
Doctor :   If your symptoms like wheezing and shortness of breath are no more, you doctor might consider to stopping the steroids altogether
User :   Thank you very much for your time. BTW, I never had any shortness of breath, and I'm not sure if it was wheezing exactly, just a rumbling sort of phlemy sound when I exhale which would make me cough. Is that wheezing
Doctor :   I cannot say unless I listen to it with a stethescope
User :   Gotcha. Thanks again.
Doctor :   Pleasure speaking to yoiu
Doctor :   Please fill the feedback form say done
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor